Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 8, 2017, 6:15 PM CST for Lamar County, Marion County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2017, 6:15 PM CST (00:15 UTC)
- Expired
- Feb 8, 2017, 6:45 PM CST
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 8, 4:53 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 15.9
The text
As transmitted.
938
WUUS54 KBMX 090015
SVRBMX
ALC075-093-090100-
/O.NEW.KBMX.SV.W.0025.170209T0015Z-170209T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
615 PM CST WED FEB 8 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Lamar County in west central Alabama...
Southern Marion County in northwestern Alabama...
* Until 700 PM CST
* At 615 PM CST, a severe thunderstorm was located near Beaverton, or
8 miles northeast of Sulligent, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Winfield, Guin, Brilliant, Glen Allen, Beaverton, Gu-
Win, Twin, Tucker, Henson Springs, Pikeville, Texas and Marion
County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3406 8813 3409 8764 3392 8764 3392 8814
TIME...MOT...LOC 0015Z 271DEG 35KT 3398 8804
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
952 WWUS54 KBMX 090026 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 626 PM CST WED FEB 8 2017 ALC075-093-090100- /O.CON.KBMX.SV.W.0025.000000T0000Z-170209T0100Z/ Lamar AL-Marion AL- 626 PM CST WED FEB 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR NORTHEASTERN LAMAR AND SOUTHEASTERN MARION COUNTIES... At 626 PM CST, a severe thunderstorm was located over Guin, or 8 miles northwest of Winfield, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Winfield, Guin, Brilliant, Glen Allen, Beaverton, Gu- Win, Twin, Tucker, Pikeville, Texas and Marion County Public Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3405 8803 3409 8764 3392 8764 3392 8804 TIME...MOT...LOC 0026Z 268DEG 41KT 3399 8793 HAIL...0.88IN WIND...60MPH $$ 89^GSatterwhite
650
WWUS54 KBMX 090037
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
637 PM CST WED FEB 8 2017
ALC075-090047-
/O.CAN.KBMX.SV.W.0025.000000T0000Z-170209T0100Z/
Lamar AL-
637 PM CST WED FEB 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAMAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CST for
northwestern Alabama.
LAT...LON 3406 8785 3409 8764 3392 8764 3392 8790
TIME...MOT...LOC 0037Z 272DEG 35KT 3397 8779
$$
ALC093-090100-
/O.CON.KBMX.SV.W.0025.000000T0000Z-170209T0100Z/
Marion AL-
637 PM CST WED FEB 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR SOUTHEASTERN MARION COUNTY...
At 637 PM CST, a severe thunderstorm was located near Brilliant, or
near Winfield, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winfield, Brilliant, Glen Allen, Gu-Win, Twin, Tucker and Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3406 8785 3409 8764 3392 8764 3392 8790
TIME...MOT...LOC 0037Z 272DEG 35KT 3397 8779
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite569
WWUS54 KBMX 090045
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
645 PM CST WED FEB 8 2017
ALC093-090055-
/O.CAN.KBMX.SV.W.0025.000000T0000Z-170209T0100Z/
Marion AL-
645 PM CST WED FEB 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CST for
northwestern Alabama.
LAT...LON 3406 8785 3409 8764 3392 8764 3392 8790
TIME...MOT...LOC 0043Z 271DEG 35KT 3397 8769
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 5:36 PM CST, 39 minutes earlier.
Area forecast discussion, Feb 8, 5:36 PM CST, 39 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 536 PM CST Wed Feb 8 2017 .UPDATE... Aviation Discussion && .SHORT TERM... Through Tonight. Clouds continue to decrease across the area due to strengthening low- level southwesterly flow. Temperatures across the southern counties and Mississippi have risen into the mid to upper 70s. A cold front currently extends from Texas northeastward through Arkansas to a triple point near Memphis, and then eastward across Tennessee. No convective development has occurred along the front yet due to a capping inversion, but the cap is expected to break once forcing/mid- level cooling arrives from an approaching shortwave trough and strong mid-level jet streak. Most CAMs are in good agreement in storms initiating over northern Mississippi between 4-6 PM, entering our northwest counties around 6 PM, and then moving quickly moving east-southeastward, exiting the southeast counties by midnight to 1 AM. Sufficient instability and more than sufficient deep layer shear will be present for a broken line of supercells and bowing segments causing a threat of damaging winds and quarter size hail. Additionally, there is a low-end threat for a couple brief tornadoes with 0-1 km shear of 20-30 kts and just enough low-level turning (from SW to NW) for 150-200 m2/s2 of helicity, if storms are not quickly under-cut by the front. Best coverage will be across the northern half of Central Alabama with convective potential becoming more isolated/conditional the further south you go. The cold frontal passage will quickly put an end to the severe threat. A short period of strong gradient winds is expected behind the front with gusts mainly up to 30 mph expected. At this time expect wind gusts to remain below wind advisory criteria, but a few locations especially in the higher elevations of northeast Alabama will be close. Much cooler temperatures are expected by Thursday morning with lows in the 30s north of I-20. 32/Davis .LONG TERM... Thursday through Wednesday. Post-frontal winds will usher in a much colder air mass on Thursday. Northwest winds of 10 to 20 mph will much it feel even colder. Some of the far northern counties may not get out of the 40s, with 50s elsewhere. Skies will be mostly sunny, but there will likely be some scattered cumulus, especially over east Alabama. Clear and colder Thursday night with lows in the upper 20s north to lower 30s south. The really cold air will not stay around long as the surface high slides off to the east and surface winds become southerly by Friday afternoon. Low level warm air advection will bring in much warmer air into the area over the weekend, with highs back into the 60s and 70s. A low level convergence zone will set-up across Mississippi, northwest Alabama, and middle Tennessee. This feature could bring a few showers to areas north of I-20 Saturday and Sunday. A northern stream short wave trof will push a cold front into north Alabama on Monday. Upper level forcing ahead of the front will be rather limited across Alabama due to influence of a cut-off southern stream upper low, and maintained low end rain chances. Rain chances beyond Monday greatly depend on the movement of the cut-off low over Texas. All the models eject the upper low across the Gulf Coast States the middle of next week, but the ECMWF model is about 24 faster than the GFS model. Rain chances will likely need to be raised late in the forecast period, but timing differences preclude enough confidence to go anything above chance pops. 58/rose && .AVIATION... 00Z TAF Discussion. VFR cigs across the area this evening, with sct cu dissipating with loss of the sun. A broken line of TS developing along a front in north central MS will move into the area tonight, and have timed out TS at northern terminals. Any TS could produce gusty winds and brief reductions in vis and cig. Further south, storms are expected to be more isolated and weaker, and will carry only VCTS at MEM and TOI. Behind the line of storms and cold front, winds will turn to the northwest and remain gusty through Thursday morning. Expect MVFR cigs to linger overnight, also improving Thursday morning. 14 && .FIRE WEATHER... A cold front will track across central Alabama tonight with a band of showers and thunderstorms. Colder and drier conditions are expected on Thursday and Friday. A big warm-up this weekend with a slight chance of showers across far north Alabama. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 39 49 25 59 41 / 60 0 0 0 0 Anniston 40 50 30 60 42 / 60 0 0 0 0 Birmingham 39 50 28 61 47 / 60 0 0 0 0 Tuscaloosa 40 53 31 63 47 / 60 0 0 0 0 Calera 41 53 33 61 46 / 60 0 0 0 0 Auburn 43 54 32 60 42 / 50 0 0 0 0 Montgomery 46 57 33 63 44 / 50 0 0 0 0 Troy 46 58 32 64 43 / 40 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 8, 10:42 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1042 AM CST Wed Feb 8 2017 ALZ011>015-017>050-091945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1042 AM CST Wed Feb 8 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. A cold front will move through Central Alabama this evening. Thunderstorms are expected to develop along and ahead of the front. There is a low end threat for brief tornadoes, damaging winds, and hail between 6 PM and 1 AM for all of Central Alabama. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this evening.
In the hours before
Special weather statement, Feb 8, 6:02 PM CST, 13 minutes before
Special Weather Statement National Weather Service Birmingham AL 602 PM CST WED FEB 8 2017 ALZ011-012-090045- Marion AL-Lamar AL- 602 PM CST WED FEB 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND SOUTHWESTERN MARION COUNTIES UNTIL 645 PM CST... At 601 PM CST, Doppler radar was tracking a strong thunderstorm over Detroit, or 7 miles north of Sulligent, moving east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hamilton, Guin, Detroit, Beaverton, Gu- Win, Twin, Henson Springs, Pine Springs, Pikeville, Marion County Public Lake and Byrd. LAT...LON 3410 8820 3412 8784 3392 8785 3392 8822 TIME...MOT...LOC 0001Z 259DEG 32KT 3401 8816 89^GSatterwhite
Special weather statement, Feb 8, 6:10 PM CST, 5 minutes before
Special Weather Statement National Weather Service Birmingham AL 610 PM CST WED FEB 8 2017 ALZ011-090045- Marion AL- 610 PM CST WED FEB 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL 645 PM CST... At 609 PM CST, Doppler radar was tracking a strong thunderstorm near Tremont, or 12 miles south of Red Bay, moving east at 40 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hamilton, Hackleburg, Weston, Pigeye, Bexar, Rankin Fite Airport and Shottsville. LAT...LON 3431 8780 3412 8784 3410 8820 3432 8817 TIME...MOT...LOC 0009Z 272DEG 35KT 3426 8816 89^GSatterwhite
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 6:02 PM CST | Special Weather Statement | BMX | Marion | 43 min |
| Feb 8, 6:10 PM CST | Special Weather Statement | BMX | Marion | 35 min |
| Feb 8, 6:41 PM CST | Special Weather Statement | BMX | Winston | 49 min |
| Feb 8, 7:03 PM CST | Special Weather Statement | BMX | Fayette, Walker | 42 min |
| Feb 8, 7:19 PM CST | Special Weather Statement | BMX | Pickens | 26 min |
| Feb 8, 7:32 PM CST | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.